Alert archive / New Mexico / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 5, NWS El Paso, TX

June 1, 2011Doña Ana County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Jun 1, 2011, 5:53 PM MDT for Doña Ana County, New Mexico. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2011, 5:53 PM MDT (23:53 UTC)
Expired
Jun 1, 2011, 6:45 PM MDT
In force
52 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon

County Doña Ana County, NM

The radar

The El Paso radar (KEPZ), 39 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 11.9 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2412 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

991 
WUUS54 KEPZ 012353
SVREPZ
NMC013-020045-
/O.NEW.KEPZ.SV.W.0005.110601T2353Z-110602T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
553 PM MDT WED JUN 1 2011

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DONA ANA COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 645 PM MDT

* AT 550 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES NORTHWEST OF ANTHONY...
  MOVING NORTHEAST AT 30 MPH. PENNY SIZE HAIL MAY ALSO ACCOMPANY
  THESE DAMAGING WINDS.

* LOCATIONS IMPACTED INCLUDE...
  BERINO...
  SAN MIGUEL...
  CHAMBERINO...
  VADO...
  MESQUITE...
  LA MESA...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS MAY PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND
AWAY FROM WINDOWS.

&&

LAT...LON 3240 10639 3204 10638 3198 10677 3221 10686
TIME...MOT...LOC 2353Z 247DEG 25KT 3212 10669

$$

JMG
2 follow-up statements
602 
WWUS54 KEPZ 020013
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
613 PM MDT WED JUN 1 2011

NMC013-020045-
/O.CON.KEPZ.SV.W.0005.000000T0000Z-110602T0045Z/
DONA ANA NM-
613 PM MDT WED JUN 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EAST CENTRAL
DONA ANA COUNTY UNTIL 645 PM MDT...

AT 611 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 11 MILES SOUTHEAST OF LAS CRUCES...
MOVING NORTHEAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  BERINO...
  SAN MIGUEL...
  CHAMBERINO...
  VADO...
  MESQUITE...
  LA MESA...
  SOLEDAD CANYON...
  DRIPPING SPRINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF AT LEAST 58 MPH...
HAIL ONE INCH IN DIAMETER OR LARGER...ALONG WITH POTENTIALLY DEADLY
LIGHTNING. TAKE SHELTER INSIDE A STURDY BUILDING NOW.

&&

LAT...LON 3240 10639 3204 10638 3198 10677 3221 10686
TIME...MOT...LOC 0013Z 221DEG 24KT 3220 10664

$$

JMG
107 
WWUS54 KEPZ 020041
SVSEPZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
641 PM MDT WED JUN 1 2011

NMC013-020051-
/O.EXP.KEPZ.SV.W.0005.000000T0000Z-110602T0045Z/
DONA ANA NM-
641 PM MDT WED JUN 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DONA ANA COUNTY
WILL EXPIRE AT 645 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS. WIND GUSTS TO 45 MPH ARE STILL POSSIBLE OVER THE NEXT HALF 
HOUR.

LAT...LON 3240 10639 3204 10638 3198 10677 3221 10686
TIME...MOT...LOC 0041Z 221DEG 24KT 3234 10649

$$

JMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 2:51 PM MDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 1, 2:51 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
251 PM MDT WED JUN 1 2011

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER TEXAS AND SOUTHERN NEW MEXICO COMBINED WITH
LOW LEVEL MOIST SOUTHEAST FLOW...WILL CONTINUE TO GIVE THE
BORDERLAND A CHANCE OF THUNDERSTORMS THROUGH THIS WEEKEND AND INTO
THE FIRST PART OF NEXT WEEK. A FEW OF THESE STORMS COULD PRODUCE
VERY STRONG WIND GUSTS TONIGHT AND THURSDAY. TEMPERATURES WILL DROP
A BIT OVER THE REST OF THIS WEEK DUE TO CLOUDS AND HIGHER MOISTURE
IN THE AIR...BUT REMAIN JUST ABOVE NORMAL.

&&

.DISCUSSION...
LOW LEVEL MOISTURE AND EASTERLY SURGE FROM YESTERDAY MADE IT WEST
OVER MOST OF THE CWA THIS MORNING EXCLUDING THE BOOTHEEL...WITH DEW
POINTS MOSTLY IN THE 40S TO LOWER 50S. DEW POINTS HAVE MIXED OUT A
BIT THIS AFTERNOON AND THE DRIER SOUTHWEST FLOW HAS MADE IT AS FAR
EAST AS DEMING. MODELS...ESPECIALLY NAM AND VARIOUS MESO SCALE
MODELS...ARE DOING A PRETTY GOOD JOB WITH THIS INITIALIZATION. GOOD
CONVECTION FIRING OFF OVER THE SIERRA MADRES AND IT LOOKS LIKE THIS
IS WHAT THE MODELS ARE KEYING ON. NAM SHOWING QPF THROUGH 00Z JUST
SOUTH OF THE CWA AND MOVING UP OVER CWA FROM THE RIO GRANDE VALLEY
EAST...REMAINING JUST EAST OF THE DEW POINT BOUNDARY. PROG SOUNDINGS
CONTINUE TO SHOW GOOD INVERTED V PROFILE AND WITH DEW POINT
DEPRESSIONS OF 50-60 DEGREES...POTENTIAL FOR WIND GUSTS OVER 60 MPH
STILL EXISTS.

SAME STORY THURSDAY AND FRIDAY AS MOISTURE REMAINS MOSTLY FROM EL
PASO EASTWARD. POPS LIMITED TO JUST THE EAST HALF BOTH DAYS. BY
SATURDAY UPPER OVER THE SOUTHEASTERN U.S. BUILDS TO THE WEST. THIS
WILL INCREASE THE DEEP LAYER EAST FLOW AND BEGIN SPREADING THE
MOISTURE TO THE WEST. THIS DOES WEAKEN THE CONCENTRATION OF MOISTURE
BUT ALLOW THE ENTIRE CWA TO BE UNDER A SLIGHT CHANCE OF RAIN FOR THE
WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. GFS SHOWS WEST COAST
UPPER TROUGH FINALLY CUTTING INTO THE HIGH BY NEXT
WEDNESDAY...ALLOWING DRIER SOUTHWEST FLOW TO SCOUR OUT THE LOW/MID
LEVEL MOISTURE.

&&

.AVIATION...VALID 02/00Z-03/00Z.
MOSTLY VFR THROUGH THE PERIOD WITH EAST TO SOUTHEAST WINDS OF 5 TO
15 KNOTS. EXPECT FEW-SCT080-120CB SCT-BKN250 4SM TSRA FROM EASTERN
DONA ANA COUNTY INTO FAR WEST TEXAS AND ACROSS OTERO COUNTY UNTIL
AROUND MIDNIGHT. SIMILAR CONDITIONS ARE EXPECTED THURSDAY.

&&

.FIRE WEATHER...
SOUTHEAST WINDS WILL BRING SUFFICIENT MOISTURE TO ALLOW SCATTERED
THUNDERSTORMS THIS EVENING AND AGAIN THURSDAY AFTERNOON AND
EVENING...MAINLY EAST OF THE RIO GRANDE. HOWEVER..SINCE THE LOWER
LEVELS OF THE ATMOSPHERE WILL STILL BE FAIRLY DRY...PRECIPITATION
WILL BE SPOTTY.  DRY LIGHTNING AND STRONG DOWNBURST WINDS WILL BE A
CONCERN WITH ANY STORMS THAT DEVELOP THIS EVENING AND THURSDAY. AN
UPPER LEVEL STORM AND ASSOCIATED DISTURBANCE TRAILING SOUTHWARD FROM
THE STORM WILL MOVE THROUGH THE GREAT BASIN AND ACROSS THE ROCKIES
TONIGHT AND THURSDAY. THIS DISTURBANCE CAUSED GUSTY WINDS ACROSS THE
GILA REGION EARLIER TODAY...AND WILL LIKELY BRING STRONG WINDS AGAIN
THURSDAY AFTERNOON. THE STRONG WINDS AND LOW HUMIDITY...COMBINED
WITH FIRE DANGER RATINGS OF VERY HIGH...WILL CAUSE CRITICAL FIRE
WEATHER CONDITIONS INTO THIS EVENING AND AGAIN THURSDAY AFTERNOON.
DRIER AIR WILL PUSH EASTWARD ACROSS THE REGION THURSDAY NIGHT AND
FRIDAY...ALLOWING ONLY A SMALL CHANCE OF ISOLATED THUNDERSTORMS OVER
FAR WEST TEXAS AND OTERO COUNTY FRIDAY AFTERNOON AND EVENING. MOIST
AIR IS EXPECTED TO RETURN OVER THE WEEKEND WITH INCREASED SHOWER AND
THUNDERSTORM ACTIVITY. HUMIDITY WILL REMAIN IN THE SINGLE DIGITS TO
LOW TEENS WEST OF THE RIO GRANDE FOR MUCH OF THE WEEK AHEAD...WHILE
AREAS FARTHER EAST WILL BE IN THE TEENS AND 20S. TEMPERATURES ARE
EXPECTED TO REMAIN ABOVE NORMAL THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 75  98  73  96  72 /  30  20  20  10  10
SIERRA BLANCA TX        68  93  67  93  65 /  30  10  20  20  20
LAS CRUCES              69  97  68  95  67 /  20  10  10  10  10
ALAMOGORDO              66  95  67  94  64 /  30  20  20  10  10
CLOUDCROFT              50  75  51  73  49 /  30  20  30  10  10
TRUTH OR CONSEQUENCES   67  96  66  93  64 /   0   0   0   0   0
SILVER CITY             57  86  56  85  55 /   0   0   0   0   0
DEMING                  68  96  65  93  65 /   0   0   0   0   0
LORDSBURG               68  97  63  94  65 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR NMZ110.

     RED FLAG WARNING FROM NOON TO 9 PM MDT THURSDAY FOR NMZ110.

TX...NONE.
&&

HEFNER/PARK
Hazardous weather outlook, Jun 1, 5:52 AM MDT, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
552 AM MDT WED JUN 1 2011

NMZ024-025-032-TXZ055-056-021200-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHERN DESERT-EL PASO-HUDSPETH-
552 AM MDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

VERY WARM TEMPERATURES AND A MOIST UNSTABLE AIR MASS WILL HELP
DEVELOP SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. THESE
STORMS WILL MAINLY HIGH BASED...CAPABLE OF PRODUCING STRONG WIND
GUSTS IN EXCESS OF 50 MPH. THE STRONG WINDS MAY KICK UP BLOWING
DUST AND REDUCE VISIBILITY IN THE VICINITY OF STORMS. THERE IS A
SLIGHT RISK OF SEVERE STORMS FOR THE SACRAMENTO MOUNTAINS WHERE A
FEW STORMS MAY PRODUCE LARGER HAIL AS WELL AS VERY STRONG WIND
GUSTS NEAR 60 MPH. RAIN AMOUNTS WILL BE SPOTTY AND GENERALLY LIGHT
WITH THESE HIGH BASED STORMS WHERE MOST OF THE RAIN WILL EVAPORATE
BEFORE REACHING THE GROUND. BEST CHANCE OF MEASURABLE RAINFALL
WILL BE IN THE MOUNTAINS. AFTERNOON TEMPERATURES WILL REACH 100
DEGREES FOR MUCH OF THE LOWLAND DESERT BORDER REGION TODAY.
TEMPERATURES MAY NOT BE QUITE AS WARM TOMORROW...BUT WILL STILL BE
ABOVE NORMAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE MOISTURE PLUME WILL REMAIN OVER THE AREA THROUGH THE WEEKEND
WITH A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS EACH
DAY. THE MOISTURE PLUME WILL REMAIN ALIGNED OVER AREAS EAST OF THE
RIO GRANDE THROUGH FRIDAY. THE PLUME MAY SHIFT FURTHER WEST BY THE
WEEKEND BUT WILL STILL BE BROAD ENOUGH TO KEEP ALL AREAS UNDER AT
LEAST A SLIGHT CHANCE OF THUNDERSTORMS THROUGH TUESDAY. STORMS MAY
BE MORE NUMEROUS ON SATURDAY AS AN UPPER LEVEL TROUGH MOVES CLOSER
TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

NMZ022-023-030-031-021200-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
552 AM MDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO AND SOUTHWEST NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

DRY CONDITIONS WILL CONTINUE DUE TO A PERSISTENT SOUTHWEST FLOW
OVER THE AREA. WINDS WILL IN THE AFTERNOON TODAY WITH TEMPERATURES
APPROACHING A 100 IN THE LOWLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRENGTHENED SOUTHWEST FLOW WILL GENERATE WINDY CONDITIONS
ACROSS SOUTHWEST NEW MEXICO THURSDAY AFTERNOON. DRY CONDITIONS
WILL PERSIST THROUGH FRIDAY. A MOISTURE PLUME WILL DRIFT TOWARD
THE AREA FOR SATURDAY AND SUNDAY WITH ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS POSSIBLE. STRONG WIND GUSTS AND DRY
LIGHTNING WILL BE POSSIBLE WITH THESE STORMS. RAIN AMOUNTS WILL BE
SPOTTY AND HIGHEST IN THE MOUNTAINS. A SLIGHT CHANCE OF AFTERNOON
AND EVENING THUNDERSTORMS WILL PERSIST THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW
ENFORCEMENT AND THIS OFFICE.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:59 PM MDTFire Weather WatchEPZCatron, Grant, Sierra16 hr
Jun 1, 11:15 AM MDTRed Flag WarningEPZCatron, Grant, Sierra10 hr
Jun 1, 11:15 AM MDTRed Flag WarningEPZCatron, Grant, Sierra34 hr
Jun 1, 4:30 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna30 min
Jun 1, 5:00 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Luna30 min
Jun 1, 5:31 PM MDTSevere Thunderstorm WarningEPZDoña Ana29 min
Jun 1, 5:49 PM MDTSevere Thunderstorm WarningEPZDoña Ana26 min
Jun 1, 5:59 PM MDTSevere Thunderstorm WarningEPZDoña Ana31 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.